Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 210, NWS Dodge City, KS

August 1, 2006Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2006, 9:33 PM CDT for Ford County, Gray County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2006, 9:33 PM CDT (02:33 UTC)
Expired
Aug 1, 2006, 10:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:40 PM CDTTSTM WND DMG6 Se Cimarron, KS300 GALLON GAS TANK BLOWN OVER, 4 ALUMINUM FRAMED WINDOWS BROKEN OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2773 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 020233
SVRDDC
KSC057-069-020315-
/O.NEW.KDDC.SV.W.0210.060802T0233Z-060802T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1015 PM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF CIMARRON...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN FORD COUNTY...
  RURAL RESIDENCES OF NORTHEASTERN GRAY COUNTY...
  ENSIGN...
  CIMARRON...
  HOWELL...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3769 10045 3763 10024 3791 9997 3790 10023
      3799 10024 3799 10033

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 020254
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT TUE AUG 1 2006

KSC057-069-020315-
/O.CON.KDDC.SV.W.0210.000000T0000Z-060802T0315Z/
GRAY KS-FORD KS-
953 PM CDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN FORD AND NORTHEASTERN GRAY COUNTIES...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF HOWELL...
MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN FORD COUNTY...
  RURAL RESIDENCES OF NORTHEASTERN GRAY COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3769 10045 3763 10024 3791 9997 3790 10023
      3799 10024 3799 10033

$$

FINCH
000 
WWUS53 KDDC 020315
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT TUE AUG 1 2006

KSC057-069-020325-
/O.EXP.KDDC.SV.W.0210.000000T0000Z-060802T0315Z/
GRAY KS-FORD KS-
1015 PM CDT TUE AUG 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD AND
NORTHEASTERN GRAY COUNTIES EXPIRES AT 1015 PM CDT...

THE STORM HAS EXITED THE WARNED AREA AND WEAKENED.

LAT...LON 3769 10045 3763 10024 3791 9997 3790 10023
      3799 10024 3799 10033

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:20 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 3:20 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT TUE AUG 1 2006

.DISCUSSION...

DAYS 1-2...

SURFACE COLD FRONT EXTENDS ACROSS NORTHWEST KANSAS THIS AFTERNOON
WITH A SFC TROF STRETCHING SOUTH FROM THIS FRONT ACROSS EXTREME SW
KS. THIS WILL BE THE MAIN AREA OF FOCUS FOR TSRA THIS AFTERNOON AS
TEMPERATURES WARM INTO THE UPPER 90S TO AROUND 100. STORMS EXPECTED
TO DEVELOP ALONG THIS BOUNDARY AND THEN MOVE SLOWLY MOVE NE ONCE
DEVELOPED. WILL THEREFORE KEEP PCPN MAINLY CONFINED IN THIS AREA
DURING THE EVENING LEAVING OUR EASTERN CWA PCPN FREE. RAIN COOLED
AIR FROM CONVECTION DEVELOPING ALONG THIS FRONT WILL FORCE THE
FRONT TO SHIFT SOUTH AND EAST SO DID SPREAD PCPN SLOWLY EAST AND
SOUTHEAST INTO SW KS EARLY WEDNESDAY MORNING. 5H VORT LOBE THEN
PROGGED TO CROSS WRN KS ON WEDNESDAY AS COLD FRONT MOVES SOUTH
ACROSS THE REMAINDER OF OUR CWA DURING THE AFTERNOON. THIS WILL
LIKELY BE WHEN WE WILL HAVE OUT BEST CHANCE FOR PCPN SO PLACED
HIGH CHC TO LIKELY POPS WED AFTERNOON INTO EARLY EVENING. POPS
THEN TAPER OFF WED NIGHT FROM NORTH TO SOUTH. QUESTION IS WHERE
OUR FRONT WILL BE? NAM12 PUSHES THE FRONT INTO OK BY 12Z THURSDAY
WHILE THE GFS IS FURTHER NORTH. AM LEANING TOWARDS THE FURTHER
SOUTH SOLUTION IF WE DO GET ALL THIS PCPN THAT THE NAM12/GFS IS
SUGGESTS. HAVE THEREFORE REMOVED POPS IN THE NORTH WEDNESDAY NIGHT
AND THURSDAY.

SEE LITTLE REASON TO ARGUE WITH CURRENT TEMPERATURES AS A BREAK
IN THE HEAT EXPECTED MID WEEK.

DAYS 3-7...

THE MAIN CHALLENGE CENTERS AROUND THE FRONT EARLY IN THE EXTENDED
PERIOD. BY THURSDAY EVENING THE VARIOUS MODELS...UKMET, GFS, AND NAM
ALL HAVE DIFFERENT IDEAS AS TO THE LOCATION OF THE FRONT AND PRECIP.
THE UKMET IS FARTHEST NORTH AND LIFTS THE FRONT BACK AS A WARM FRONT
THURSDAY NIGHT WITH MOST OF THE PRECIP NORTH OF US WHILE THE NAM IS
THE FARTHEST SOUTH AND STILL HAS THE FRONT WELL SOUTH OF US FRIDAY
MOST LIKELY NOT MOVING NORTH ACROSS WESTERN KS TILL SOMETIME FRIDAY
NIGHT. WILL FOLLOW THE MIDDLE OF THE ROAD GFS SOLUTION KEEPING POPS
IN THE FAR SOUTH THURSDAY EVENING TAPERING OFF TOWARD FRIDAY
MORNING. WILL THEN BRING POPS BACK ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT AS THE FRONT RETURNS SOMEWHERE IN THAT WINDOW OF TIME. AFTER
THE FRONT LIFTS NORTH OF US OUR PRECIP CHANCES ARE DONE AS UPPER
RIDGING BUILDS BACK TO THE NORTHWEST OVER THE SOUTH CENTRAL PLAINS.
THE GFS ENSEMBLES SHOW THAT THIS RIDGE WILL CONTINUE TO HOLD STRONG
ACROSS THE PLAINS IN THE 8 TO 10 DAY PERIOD SO WILL GO WITH ABOVE
AND BELOW FOR TEMPS AND PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  86  63  88 /  20  50  40  10
GCK  73  85  63  86 /  50  60  30  10
EHA  72  85  64  85 /  40  40  20  20
LBL  74  85  64  88 /  30  40  30  20
HYS  74  85  63  86 /  40  60  30  10
P28  78  95  69  89 /  20  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/27
Hazardous weather outlook, Aug 1, 3:00 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT TUE AUG 1 2006

KSZ030-031-043>046-061>066-074>081-084>090-021000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
300 AM CDT (200 AM MDT) TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING MAINLY FROM ASHLAND TO LARNED AND WEST. THEN ACROSS ALL
OF SOUTHWEST AND SOUTH CENTRAL KANSAS TONIGHT AS AN UPPER LEVEL
DISTURBANCE CONTINUES TO MOVE SLOWLY EAST ACROSS THE REGION. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE WIDESPREAD THUNDERSTORMS ARE ANTICIPATED DURING THE DAY ON
WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT MOVES ACROSS SOUTHWEST
KANSAS. THESE STORMS SHOULD ALSO BE BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:21 PM CDTSevere Thunderstorm WarningDDCRush39 min
Aug 2, 2:50 PM CDTSevere Thunderstorm WarningDDCEllis40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.